Indiana, 2001

Tornado in Indiana, June 21, 2001

June 21, 2001 · NWS IND · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST THU JUN 21 2001

LOW PRESSURE HAS MOVED BETWEEN LAF AND FWA WITH COLD FRONT EXTNDG S.
A NARROW AREA OF THUNDERSTORMS EXTENDED JUST AHEAD OF THE FRONT WITH
SCATTERED SHOWERS BEHIND IT. BOTH ETA AND NGM GIVE HI POPS FOR 00Z
THEN QUICKLY DROP. CNTRL INDIANA GOING BETWEEN TWO AREAS. WILL GO
FOR SCT SHWRS ENDG EARLY EVE. WILL GO PERIODS OF SHOWERS AND TSTMS E
THIS EVE. WITH ONLY LIGHT RAIN WILL CANCEL THE FFW IN THE SW. IN THE
SE THE TSTMS SHOULD MOV OUT BY FCST TIME. WILL CANCEL THE WATCH IN
THE SE PART OF CWA. GUID TEMPS LOOK OK.

CROSS SECTIONS SHOW MUCH DRIER AIR MOVG INTO INDIANA EXCEPT LOWEST
LEVELS. MODELS DO HAVE SOME WEAK VORT MOVG THROUGH. WILL GO PRTLY
SUNNY. WITH NW FLOW WILL DROP TEMPS A LTL. THIS WILL PUT THEM IN
LINE WITH OBSRVD CONDITIONS W AND NW.

SKIES SHOULD CLEAR FRI NGT. DEW PTS SHOULD DROP OFF. GUID IS USUALLY
A LITTLE TO WARM SECOND NGT AFTR FROPA.

MO SUNNY ON SAT. NEAR GUID TEMPS.

.IND...NONE.
HAINES

In the hours before

Special weather statement, Jun 21, 3:23 PM EST, 3 hours 46 minutes before
INZ064-065-071-072-212050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST THU JUN 21 2001

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHCENTRAL AND
SOUTHEAST INDIANA HAS BEEN CANCELLED...

THE COLD FRONT GENERATING SOME STRONG THUNDERSTORMS WAS MOVING EAST
OF INDIANA LATE THIS AFTERNOON. THIS WAS MOVING THE POSSIBILITY OF
SEVERE WEATHER OUT OF SOUTHCENTRAL AND SOUTHEAST INDIANA. SHOWERS
WILL CONTINUE IN THE AREA THROUGH THE EVENING BUT THESE WILL REMAIN
BELOW SEVERE WEATHER LIMITS. DRIER AIR WILL CONTINUE TO MOVE IN
ENDING THE RAIN.

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHCENTRAL AND
SOUTHEAST INDIANA IS NO LONGER IN EFFECT.

HAINES

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Greene

When
June 21, 7:09 PM EST
Where
Greene County, 2 mi S of Owensburg
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
38.900, -86.750

A weak tornado briefly touched down and caused roof and wall damage to a single house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyThe tornado archive for Indiana, 2001Warnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248281.